Virginia, 2008

Hail in Virginia, May 20, 2008

May 20, 2008 · NWS RNK · 2 events in 1 county or zone

The piedmont of Virginia was in an unstable air mass ahead of a cold front during the afternoon of May 20th. This allowed a few thunderstorms to develop into severe cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The piedmont of Virginia was in an unstable air mass ahead of a cold front during the afternoon of May 20th. This allowed a few thunderstorms to develop into severe cells. These storms produced hail up to nickel size in Henry County, Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 20, 9:24 AM EST, 3 hours 21 minutes earlier.

Area forecast discussion, May 20, 9:24 AM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 AM EDT TUE MAY 20 2008

.SYNOPSIS...
A SURFACE LOW PRESSURE CENTER WILL TRACK ACROSS THE REGION TODAY
BRINGING SOME RAINFALL TO THE AREA...MOSTLY IN THE NORTH. THIS
WILL BE FOLLOWED BY MORE COOL WEATHER FOR THE MID-WEEK PERIOD AS
AN UPPER LEVEL LOW REMAINS NEARLY STATIONARY OVER SOUTHEAST
CANADA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WATER VAPOR LOOP SHOWS SHORT WAVE IN CENTRAL WEST VIRGINA AT 14Z
WITH MID LEVEL DRYING OVER THE OHIO AND TENNESSEE VALLEY BEHIND
IT. CURRENT SPEED OF VORT WOULD MOVE THE TROF AXIS PAST THE COUNTY
WARNING AREA BY 00Z TONIGHT.

THE SURFACE LOW IS OVER WESTERN VIRGINIA WITH A WARM FRONT
EXTENDING TO THE COAST AND THE COLD FRONT TRAILING BACK INTO
EASTERN TENNESSEE. MSAS IS SHOWING THE STRONGEST PRESSURE FALLS AT
14Z IN SOUTHERN MARYLAND. EXPECT THE LOW TO CONTINUE MOVING EAST-
NORTHEAST AND THE COLD FRONT TO REACH THE LEE OF THE BLUE RIDGE BY
18Z.

THERE ARE ENOUGH BREAKS IN THE CLOUDS...ESPECIALLY EAST OF THE
MOUNTAINS TO GET THE AIRMASS UNSTABLE AHEAD OF THE FRONT. SURFACE
DEW POINTS ARE ONLY IN THE 50S BUT WILL KEEP THE CHANCE FOR
THUNDERSTORMS IN UNTIL THE FRONT PASSES. AS SPC POINTED OUT SHEAR
IS HIGH TODAY...500 M2/S2 AT RNK AND 350 M2/S2 AT GSO...SO
COMBINED WITH THE COLD AIR COMING IN ALOFT HAIL WILL BE A THREAT
ALONG WITH DAMAGING WINDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
COLD FRONT WILL BE WELL EAST OF THE CWA BY THIS EVENING...ALTHOUGH
CONTINUED NW FLOW AND RESIDUAL LOW LEVEL MOISTURE WILL KEEP LIGHT
SHOWERS/DRIZZLE ALONG WESTERN SLOPES INTO EARLY WEDNESDAY MORNING.
WITH UPPER LOW PARKED OVER SOUTHEAST CANADA SEVERAL UPPER IMPULSES
WILL ROUND THE TROUGH AND PROVIDE UPSLOPE CLOUDINESS AND LIGHT
PRECIP IN FAVORED LOCATIONS. DOWNSLOPE FLOW EAST OF THE MOUNTAINS
WILL ALLOW FOR SOME CLEARING IN THE EAST ON WEDNESDAY. TEMPS
RUNNING 5 TO 10 BELOW CLIMO FOR HIGHS ON WED.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
NORTHERLY FLOW AND AN UPPER LEVEL RIDGE IN THE CENTRAL US NOT
MOVING MUCH...DRY AND COOL TEMPERATURES ARE EXPECTED THROUGH
SATURDAY. ON SUNDAY...THESE TWO FEATURES WILL SLIDE TO THE EAST
SOME...WHICH WILL ALLOW WARMER TEMPERATURES TO MOVE INTO THE
REGION. TEMPS GET MORE OF A BOOST WITH NEAR +20C H85 TEMPS FROM
THE ECMWF...ESPECIALLY AHEAD OF A COLD FRONT CUTTING THROUGH THE OHIO
VALLEY EARLY NEXT WEEK. WITH THE RIDGE TO OUR WEST AND STRONGEST
OVER THE GULF STATES...THE GULF WILL BE CUT OFF FROM PROVIDING THE
REGION WITH ANY SUBSTANTIAL MOISTURE. HOWEVER HUMIDITIES WILL BE
ON THE INCREASE AS IT WILL ACCOMPANY THE HEAT FROM THE NORTHWEST.
WITH THE HEAT AND HUMIDITY INCREASING INTO EARLY NEXT
WEEK...ISOLATED OROGRAPHICAL/DIURNAL THUNDERSTORMS WILL BE
POSSIBLE.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
SHRA AFFECTING SEVERAL TAF SITES THIS MORNING WILL CONTINUE WITH
VARIABLE CIGS/VSBYS UNTIL FRONT PASSES LATE MORNING IN THE WEST
AND MID-AFTERNOON IN THE EAST. AS THE LOW CONTINUES TO MOVE EAST
WIDESPREAD MVFR CEILINGS WILL COVER THE MOUNTAINS...WITH SOME IFR
CIGS ALONG THE RIDGES...INCLUDING BLF FOR A LIMITED TIME. BY
AFTERNOON...MOST SITES WILL HAVE BKN VFR CONDITIONS...EXCEPT MVFR
CIGS OVER BLF AND HIGHER TERRAIN AREAS.

UPPER TROUGH WILL REMAIN OVER THE AREA THROUGH THE END OF THE WEEK
WITH A COUPLE DISTURBANCES PASSING THROUGH. MAINLY VFR AND DRY
CONDITIONS EXPECTED WITH UPSLOPE LOWER CIGS POSSIBLE IN THE
MOUNTAINS THROUGH THURSDAY. RIDGE BUILD IN THIS WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...PC
LONG TERM...KM
AVIATION...KM/PC
Hazardous weather outlook, May 20, 11:49 AM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT TUE MAY 20 2008

VAZ007-009>014-018>020-022>024-WVZ042>045-210200-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1249 PM EDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NEEDED TODAY.

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-210200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1249 PM EDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS EXPECTED BY 2:00 PM.

In the hours before

Special weather statement, May 20, 8:18 AM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 AM EDT TUE MAY 20 2008

WVZ045-201400-
GREENBRIER WV-
918 AM EDT TUE MAY 20 2008

AT 913 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF SUMMERSVILLE...OR ABOUT 14
MILES NORTH OF BINGHAM...MOVING EAST AT 70 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...DUO AT 925 AM EDT...TROUT AT 930 AM
EDT...LEONARD AT 935 AM EDT...AND BEARTOWN STATE PARK AT 940 AM EDT.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, May 20, 8:29 AM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EDT TUE MAY 20 2008

WVZ045-201400-
GREENBRIER WV-
929 AM EDT TUE MAY 20 2008

AT 926 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF RICHWOOD...MOVING EAST AT 71 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...NORTHERN GREENBRIER...JUST
NORTH OF CLEARCO BY 9:40 AM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, May 20, 8:53 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 AM EDT TUE MAY 20 2008

VAZ020-201445-
BATH VA-
953 AM EDT TUE MAY 20 2008

AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MARLINTON...OR ABOUT 13
MILES NORTHWEST OF MOUNTAIN GROVE...MOVING EAST AT 40 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR SUNRISE AND BURNSVILLE AT 1005 AM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

AMS
Special weather statement, May 20, 11:41 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT TUE MAY 20 2008

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-210000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...
INDEPENDENCE...GALAX...FLOYD...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...
SOUTH BOSTON...KEYSVILLE
1241 PM EDT TUE MAY 20 2008

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ALONG AND EAST OF THE BLUE RIDGE. DAMAGING WINDS AND VERY
LARGE HAIL ARE LIKELY WITH THESE STORMS. THE ENVIRONMENT IS ALSO
FAVORABLE FOR THE FORMATION OF TORNADOES.

THE STORMS ARE EXPECTED AHEAD OF COLD FRONT CROSSING THROUGH THE
MID ATLANTIC STATES. THE FRONT WILL MOVE QUICKLY SOUTHEAST
THIS AFTERNOON AND EVENING...REACHING THE COAST BEFORE MIDNIGHT.

AMS
Special weather statement, May 20, 11:58 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1258 PM EDT TUE MAY 20 2008

NCZ004>006-VAZ032-033-043>045-058-059-201800-
ROCKINGHAM NC-STOKES NC-CASWELL NC-PATRICK VA-HALIFAX VA-FRANKLIN VA-
CHARLOTTE VA-PITTSYLVANIA VA-HENRY VA-CAMPBELL VA-
1258 PM EDT TUE MAY 20 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO SOUTHSIDE VIRGINIA...

AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
RED HOUSE TO 3 MILES NORTHWEST OF CHATHAM TO 3 MILES NORTH OF
MARTINSVILLE CITY TO 8 MILES EAST OF STUART...MOVING SOUTHEAST AT 28
MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...SWANSONVILLE...
SANDY RIVER AT 105 PM EDT...PHENIX...CULLEN AT 110 PM EDT...
RIDGEWAY...RIDGEWAY AT 115 PM EDT...CHARLOTTE COURT HOUSE...RIDGEWAY
AT 120 PM EDT...PRICE...PRESTONVILLE AT 125 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH
THESE STORMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, May 20, 12:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 PM EDT TUE MAY 20 2008

NCZ005-006-VAZ043-044-058-059-201830-
ROCKINGHAM NC-CASWELL NC-HALIFAX VA-CHARLOTTE VA-PITTSYLVANIA VA-
HENRY VA-
124 PM EDT TUE MAY 20 2008

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS SOUTHSIDE VIRGINIA AND
INTO THE NORTHWEST PIEDMONT OF NORTH CAROLINA...

AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
KEYSVILLE TO INGRAM TO RIDGEWAY...MOVING SOUTHEAST AT 32 MPH. THE
LINE OF STRONG THUNDERSTORMS WILL BE NEAR...STONEVILLE...WESTOVER
HILLS AT 130 PM EDT...EDEN...DRAPER AT 135 PM EDT...
MAYFIELD...GATEWOOD AT 140 PM EDT...WENTWORTH...RUFFIN AT 145 PM
EDT...LAWSONVILLE...BETHEL AT 150 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

The radar

The Roanoke radar (KFCX), 65 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Henry

When
May 20, 12:45 PM EST
Where
Henry County, 4 mi E of Ridgeway
Measured
0.75 in hail
Reported by
Public
Coordinates
36.580, -79.798

Hail, Henry

When
May 20, 12:55 PM EST to 1:01 PM EST
Where
Henry County, Ridgeway
Measured
0.88 in hail
Reported by
Public
Coordinates
36.580, -79.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99645, 99644.